Acta Mathematica

, Volume 176, Issue 1, pp 73–107 | Cite as

Picard potentials and Hill's equation on a torus

  • Fritz Gesztesy
  • Rudi Weikard


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Abramowitz, M. &Stegun, I. A.,Handbook of Mathematical Functions. Dover, New York, 1972.MATHGoogle Scholar
  2. [2]
    Airault, H., McKean, H. P. &Moser, J., Rational and elliptic solutions of the Korteweg-de Vries equation and a related many-body problem.Comm. Pure Appl. Math., 30 (1977), 95–148.MathSciNetMATHGoogle Scholar
  3. [3]
    Akhiezer, N. I.,Elements of the Theory of Elliptic Functions. Amer. Math. Soc., Providence, RI, 1990.MATHGoogle Scholar
  4. [4]
    Al'ber, S. I., Investigation of equations of Korteweg-de Vries type by the method of recurrence relations.J. London Math. Soc., 19 (1979), 467–480.MathSciNetMATHGoogle Scholar
  5. [5]
    Arscott, F. M.,Periodic Differential Equations. MacMillan, New York, 1964.MATHGoogle Scholar
  6. [6]
    Babich, M. V., Bobenko, A. I. &Matveev, V. B., Reductions of Riemann thetafunctions of genusg to theta-functions of lower genus, and symmetries of algebraic curves.Soviet Math. Dokl., 28 (1983), 304–308.MATHGoogle Scholar
  7. [7]
    — Solutions of nonlinear equations integrable in Jacobi theta functions by the method of the inverse problem, and symmetries of algebraic curves.Math. USSR-Izv., 26 (1986), 479–496.CrossRefMATHGoogle Scholar
  8. [8]
    Belokolos, E. D., Bobenko, A. I., Enol'skii, V. Z., Its, A. R. &Matveev, V. B.,Algebro-Geometric Approach to Nonlinear Integrable Equations. Springer-Verlag, Berlin, 1994.MATHGoogle Scholar
  9. [9]
    Belokolos, E. D., Bobenko, A. I., Matveev, V. B. &Enol'skii, V. Z., Algebraic-geometric principles of superposition of finite-zone solutions of integrable non-linear equations.Russian Math. Surveys, 41:2 (1986), 1–49.CrossRefMathSciNetMATHGoogle Scholar
  10. [10]
    Belokolos, E. D. &Enol'skii, V. Z., Verdier elliptic solitons and the Weierstrass theory of reduction.Functional Anal. Appl., 23 (1989), 46–47.CrossRefMathSciNetMATHGoogle Scholar
  11. [11]
    — Reduction of theta functions and elliptic finite-gap potentials.Acta Appl. Math., 36 (1994), 87–117.CrossRefMathSciNetMATHGoogle Scholar
  12. [12]
    Birnir, B., Complex Hill's equation and the complex periodic Korteweg-de Vries equations.Comm. Pure Appl. Math., 39 (1986), 1–49.MathSciNetMATHGoogle Scholar
  13. [13]
    —, Singularities of the complex Korteweg-de Vries flows.Comm. Pure Appl. Math., 39 (1986), 283–305.MathSciNetMATHGoogle Scholar
  14. [14]
    Burchnall, J. L. &Chaundy, T. W., Commutative ordinary differential operators.Proc. London Math. Soc. (2), 21 (1923), 420–440.Google Scholar
  15. [15]
    — Commutative ordinary differential operators.Proc. Roy. Soc. London Ser. A, 118 (1928) 557–583.Google Scholar
  16. [16]
    Burkhardt, H.,Elliptische Funktionen, 2nd edition. Verlag von Veit, Leipzig, 1906.MATHGoogle Scholar
  17. [17]
    Calogero, F., Exactly solvable one-dimensional many-body problems.Lett. Nuovo Cimento, 13 (1975), 411–416.MathSciNetGoogle Scholar
  18. [18]
    Chudnovsky, D. V., Meromorphic solutions of nonlinear partial differential equations and many-particle completely integrable systems.J. Math. Phys., 20 (1979), 2416–2422.CrossRefMathSciNetMATHGoogle Scholar
  19. [19]
    Dickey, L. A.,Soliton Equations and Hamiltonian Systems. World Scientific, Singapore, 1991.MATHGoogle Scholar
  20. [20]
    Dubrovin, B. A., Periodic problems for the Korteweg-de Vries equation in the class of finite-gap potentials.Functional Anal. Appl., 9 (1975), 215–223.CrossRefGoogle Scholar
  21. [21]
    —, Theta functions and non-linear equations.Russian Math. Surveys, 36:2 (1981), 11–92.CrossRefMathSciNetGoogle Scholar
  22. [22]
    Dubrovin, B. A. &Novikov, S. P., Periodic and conditionally periodic analogs of the many-soliton solutions of the Korteweg-de Vries equation.Soviet Phys. JETP, 40 (1975), 1058–1063.MathSciNetGoogle Scholar
  23. [23]
    Enol'skii, V. Z., On the solutions in elliptic functions of integrable nonlinear equations.Phys. Lett. A, 96 (1983), 327–330.CrossRefMathSciNetGoogle Scholar
  24. [24]
    —, On the two-gap Lamé potentials and elliptic solutions of the Kovalevskaja problem connected with them.Phys. Lett. A., 100 (1984), 463–466.CrossRefMathSciNetGoogle Scholar
  25. [25]
    — On solutions in elliptic functions of integrable nonlinear equations associated with two-zone Lamé potentials.Soviet Math. Dokl., 30 (1984), 394–397.Google Scholar
  26. [26]
    Enol'skii, V. Z. &Kostov, N. A. On the geometry of elliptic solitions.Acta Appl. Math., 36 (1994), 57–86.CrossRefMathSciNetMATHGoogle Scholar
  27. [27]
    Floquet, G., Sur les équations différentielles linéaires à coefficients doublement périodiques.C. R. Acad. Sci. Paris, 98 (1884), 38–39 82–85.Google Scholar
  28. [28]
    —, Sur les équations différentielles linéaires à coefficients doublement périodiques.Ann. Sci. École Norm. Sup. (3), 1 (1884), 181–238.MathSciNetGoogle Scholar
  29. [29]
    —, Addition à un mémoire sur les équations différentielles linéaires.Ann. Sci. École Norm. Sup., (3), 1 (1884), 405–408.MathSciNetGoogle Scholar
  30. [30]
    Gasymov, M. G., Spectral analysis of a class of second-order non-self-adjoint differential operators.Functional Anal. Appl., 14 (1980), 11–15.MATHGoogle Scholar
  31. [31]
    —, Spectral analysis of a class of ordinary differential operators with periodic coefficients.Soviet Math. Dokl., 21 (1980), 718–721.MATHGoogle Scholar
  32. [32]
    Gel'fand, I. M. &Dikii, L. A., Asymptotic behaviour of the resolvent of Sturm-Liouville equations and the algebra of the Korteweg-de Vries equations.Russian Math. Surveys, 30:5 (1975), 77–113.CrossRefMathSciNetMATHGoogle Scholar
  33. [33]
    —, Integrable nonlinear equations and the Liouville theorem.Functional Anal. Appl., 13 (1979), 6–15.CrossRefMATHGoogle Scholar
  34. [34]
    Gesztesy, F., On the modified Korteweg-de Vries equation, inDifferential Equations with Applications in Biology, Physics, and Engineering (J. A. Goldstein, F. Kappel, and W. Schappacher, eds.), pp. 139–183. Marcel Dekker, New York, 1991.Google Scholar
  35. [35]
    Gesztesy, F. &Weikard, R., Spectral deformations and soliton equations, inDifferential Equations with Applications to Mathematical Physics (W. F. Ames, E. M. Harrell II, and J. V. Herod, eds.), pp. 101–139. Academic Press, Boston, 1993.Google Scholar
  36. [36]
    —, Lamé potentials and the stationary (m)KdV hierarchy.Math. Nachr. 176 (1995), 73–91.MathSciNetMATHGoogle Scholar
  37. [37]
    —, Trelbich-Verdier potentials and the stationary (m)KdV hierarchy.Math. Z., 219 (1995), 451–476.MathSciNetMATHGoogle Scholar
  38. [38]
    —, On Picard potentials.Differential Integral Equations, 8 (1995), 1453–1476.MathSciNetMATHGoogle Scholar
  39. [39]
    -Gesztesy, F., Floquet theory revisited. To appear inDifferential Equations and Mathematical Physics (I. Knowles, ed.). International Press, Boston.Google Scholar
  40. [40]
    Guillemin, V. &Uribe, A. Hardy functions and the inverse spectral method.Comm. Partial Differential Equations, 8 (1983), 1455–1474.MathSciNetMATHGoogle Scholar
  41. [41]
    Halphen, G.-H.,Traité des fonctions elliptiques, tome 2. Gauthier-Villars, Paris, 1888.Google Scholar
  42. [42]
    Hermite, C.,Oeuvres, tome 3. Gauthier-Villars, Paris, 1912.MATHGoogle Scholar
  43. [43]
    Ince, E. L., Further investigations into the periodic Lamé functions.Proc. Roy. Soc. Edinburgh, 60 (1940), 83–99.MathSciNetMATHGoogle Scholar
  44. [44]
    —,Ordinary Differential Equations, Dover, New York, 1956.Google Scholar
  45. [45]
    Its, A. R. &Enol'skii, V. Z., Dynamics of the Calogero-Moser system and the reduction of hyperelliptic integrals to elliptic integrals.Functional Anal. Appl., 20 (1986), 62–64.CrossRefMathSciNetMATHGoogle Scholar
  46. [46]
    Its, A. R. &Matveev, V. B., Schrödinger operators with finite-gap spectrum andN-soliton solutions of the Korteweg-de Vries equation.Theoret. and Math. Phys., 23 (1975), 343–355.CrossRefMathSciNetGoogle Scholar
  47. [47]
    Kostov, N. A. &Enol'skii, V. Z., Spectral characteristics of elliptic solitons.Math. Notes, 53 (1993), 287–293.CrossRefMathSciNetGoogle Scholar
  48. [48]
    Krause, M.,Theorie der doppeltperiodischen Funktionen einer veränderlichen Grösse, Vol. 2. Teubner, Leipzig, 1897.Google Scholar
  49. [49]
    Krichever, I. M., Integration of nonlinear equations by the methods of algebraic geometry.Functional Anal. Appl., 11 (1977), 12–26.CrossRefMATHGoogle Scholar
  50. [50]
    —, Methods of algebraic geometry in the theory of non-linear equations.Russian Math. Surveys, 32:6 (1977), 185–213.CrossRefMATHGoogle Scholar
  51. [51]
    —, Elliptic solutions of the Kadomtsev-Petviashvili equation and integrable systems of particles.Functional Anal. Appl., 14 (1980), 282–290.CrossRefGoogle Scholar
  52. [52]
    —, Nonlinear equations and elliptic curves.Revs. Sci. Technology, 23 (1983), 51–90.Google Scholar
  53. [53]
    —, Elliptic solutions of nonlinear integrable equations and related topics.Acta Appl. Math., 36 (1994), 7–25.CrossRefMathSciNetMATHGoogle Scholar
  54. [54]
    McKean, H. P. &Moerbeke, P. van, The spectrum of Hill's equation.Invent. Math., 30 (1975), 217–274.CrossRefMathSciNetMATHGoogle Scholar
  55. [55]
    Mittag-Leffler, G., Sur les équations différentielles linéaires à coefficients doublement périodiques.C. R. Acad. Sci. Paris, 90 (1880), 299–300.Google Scholar
  56. [56]
    Moser, J.,Integrable Hamiltonian Systems and Spectral Theory. Lezioni Fermiani, Academia Nazionale dei Lincei, Scuola Normale Superiore, Pisa, 1981. (Preprint, ETH, Zürich, 1982.)MATHGoogle Scholar
  57. [57]
    —, Three integrable Hamiltonian systems connected with isospectral deformations.Adv. Math., 16 (1975), 197–220.CrossRefMATHGoogle Scholar
  58. [58]
    Novikov, S. P., The periodic problem for the Korteweg-de Vries equation.Functional Anal. Appl., 8 (1974), 236–246.CrossRefMATHGoogle Scholar
  59. [59]
    Novikov, S. P., Manakov, S. V., Pitaevskii, L. P. &Zakharov, V. E. Theory of Solitons, Consultants Bureau, New York, 1984.MATHGoogle Scholar
  60. [60]
    Pastur, L. A. &Tkachenko, V. A., Spectral theory of Schrödinger operators with periodic complex-valued potentials.Functional Anal. Appl., 22 (1988), 156–158.CrossRefMathSciNetMATHGoogle Scholar
  61. [61]
    —, An inverse problem for a class of one-dimensional Schrödinger operators with a complex periodic potential.Math. USSR-Izv., 37 (1991), 611–629.CrossRefMathSciNetGoogle Scholar
  62. [62]
    —, Geometry of the spectrum of the one-dimensional Schrödinger equation with a periodic complex-valued potential.Math. Notes, 50 (1991), 1045–1050.MathSciNetGoogle Scholar
  63. [63]
    Picard, E., Sur une généralisation des fonctions périodiques et sur certaines équations différentielles linéaires.C. R. Acad. Sci. Paris, 89 (1879), 140–144.Google Scholar
  64. [64]
    —, Sur une classe d'équations différentielles linéaires.C. R. Acad. Sci. Paris, 90 (1980), 128–131.Google Scholar
  65. [65]
    —, Sur les équations différentielles linéaires à coefficients doublement périodiques.J. Reine Angew. Math., 90 (1881), 281–302.Google Scholar
  66. [66]
    Rofe-Beketov, F. S., The spectrum of non-selfadjoint differential operators with periodic coefficients.Soviet Math. Dokl., 4 (1963), 1563–1566.Google Scholar
  67. [67]
    Segal, G. &Wilson, G., Loop groups and equations of KdV type.Inst. Hautes Études Sci. Publ. Math., 61 (1985), 5–65.MathSciNetMATHGoogle Scholar
  68. [68]
    Smirnov, A. O., Elliptic solutions of the Korteweg-de Vries equation.Math. Notes, 45 (1989), 476–481.MathSciNetMATHGoogle Scholar
  69. [69]
    —, Finite-gap elliptic solutions of the KdV equation.Acta Appl. Math., 36 (1994), 125–166.CrossRefMathSciNetMATHGoogle Scholar
  70. [70]
    Taimanov, I. A., Elliptic solutions of nonlinear equations.Theoret. and Math. Phys., 84 (1990), 700–706.CrossRefMathSciNetGoogle Scholar
  71. [71]
    —, On the two-gap elliptic potentials.Acta Appl. Math., 36 (1994), 119–124.CrossRefMathSciNetMATHGoogle Scholar
  72. [72]
    Tkachenko, V. A., Discriminants and generic spectra of non-selfadjoint Hill's operators.Adv. Soviet Math., 19 (1994), 41–71.MathSciNetGoogle Scholar
  73. [73]
    Treibich, A., New elliptic potentials.Acta Appl. Math., 36 (1994), 27–48.CrossRefMathSciNetMATHGoogle Scholar
  74. [74]
    Treibich, A. &Verdier, J.-L., Solitons elliptiques, inThe Grothendieck Festschrift, Vol. III (P. Cartier, L. Illusie, N. M. Katz, G. Laumon, Y. Manin, and K. A. Ribet, eds.), pp. 437–480. Birkhäuser, Basel, 1990.Google Scholar
  75. [75]
    —, Revêtements tangentiels et sommes de 4 nombres triangulaires.C. R. Acad. Sci. Paris Sér. I Math., 311 (1990), 51–54.MathSciNetMATHGoogle Scholar
  76. [76]
    —, Revêtements exceptionnels et sommes de 4 nombres triangulaires.Duke Math. J., 68 (1992), 217–236.CrossRefMathSciNetMATHGoogle Scholar
  77. [77]
    Turbiner, A. V., Lamé equation, sl(2) algebra and isospectral deformations.J. Phys. A, 22 (1989), L1-L3.CrossRefMathSciNetGoogle Scholar
  78. [78]
    Verdier, J.-L., New elliptic solitons, inAlgebraic Analysis (M. Kashiwara and T. Kawai, eds.), pp. 901–910. Academic Press, Boston, 1988.Google Scholar
  79. [79]
    Ward, R. S., The Nahm equations, finite-gap potentials and Lamé functions.J. Phys. A, 20 (1987), 2679–2683.CrossRefMathSciNetMATHGoogle Scholar
  80. [80]
    Whittaker, E. T. &Watson, G. N.,A Course of Modern Analysis. Cambridge Univ. Press, Cambridge, 1986.Google Scholar
  81. [81]
    Wilson, G., Commuting flows and conservation laws for Lax equations.Math. Proc. Cambridge Philos. Soc., 86 (1979), 131–143.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Institut Mittag-Leffler 1996

Authors and Affiliations

  • Fritz Gesztesy
    • 1
  • Rudi Weikard
    • 2
  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Department of MathematicsUniversity of Alabama at BirminghamBirminghamUSA

Personalised recommendations